Minnesota, 2005

Hail and Damaging Winds in Minnesota, June 27, 2005

June 27, 2005 · NWS MPX · 29 events in 15 counties and zones

19 hail, 8 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON JUN 27 2005

.DISCUSSION...
NICE LINE OF THUNDERSTORMS CURRENTLY FIRING MAINLY JUST N OF CWA
ALONG SURFACE COLD FRONT WITH VORT AROUND AXN GIVING IT AN ASSIST.
MORNING AND EARLY AFTERNOON CLOUDS AND SCATTERED PRECIPITATION HAVE
SUPPRESSED CONVECTION IN MUCH OF S MN.  HOWEVER STORMS DEVELOPING IN
UNSTABLE AIRMASS IN IA IN BAND OF STRONGER LOW LEVEL WINDS SHOULD
LIFT INTO S MN.  ALSO SEEING A BAND OF ELEVATED CONVECTION
DEVELOPING ACROSS THE TC METRO AHEAD OF MID LEVEL TROF.  MAY STILL
SEE SOME DEVELOPMENT FARTHER WEST IN SW MN NEAR COLD FRONT NEXT
COUPLE HOURS ONCE SUBSIDENCE IN WAKE OF VORT WEAKENS. VERY
SIGNIFICANT DIFFERENCES BETWEEN NAM AND GFS NEXT COUPLE DAYS IN
HANDING OF PRECIPITATION EVENTS.  BOTH HAVE TRENDED TOWARD INCREASED
PRECIP CHANCES FOR S MN INTO WI ON TUESDAY.  GFS HOWEVER APPREARS
TOO WET WITH TOO STRONG OF A SHORT WAVE MOVING ACROSS AREA.
SIGNIFICANT DIFFERENCES FOR WED/THURSDAY AS WELL WITH NAM 6 TO 12
HOURS FASTER. GFS BRINGS ACROSS A STRONGER AND SLOWER UPPER TROF
ACROSS THE NORTHERN TIER OF STATES.  WENT MORE WITH THE GFS TIMING
NOT BRINGING PRECP INTO EASTERN AREAS TIL AFTN.

&&

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY

RUNNING WITH THE DGEX DUE TO ETA/NAMS PLACEMENT OF CUT OFF LOW JUST
OFF SOUTHERN CA COAST AND SUBTROPICAL RIDGE EXTENDING INTO GREAT
LAKES REGION. MUCH OF EXTENDED LOOKED GOOD EXCEPT FOR DRY SAT
PERIOD. WITH POTENT SURFACE LOW PRESSURE ACROSS CENTRAL GREAT PLAINS
DURING THE DAY ON SATURDAY...AND PROTRUDING WARM FRONTAL BOUNDARY
OVER MUCH OF CWA...DECIDED BETTER PART OF VALOR WAS TO INCLUDE
CHANCE T-STORMS THIS REGION FOR MAJORITY OF SAT. GOOD CHUNK OF FA IN
RIGHT REAR QUAD OF 80KT JET MAX SAT/12Z-18Z. ISENTROPIC OMEGA IN THE
40 TO 50 RANGE...COUPLED WITH 10 TO 30 MB COND PRESSURE DEFICTS AT
THE 310K LEVEL SHOULD ALSO BE NOTED. DGEX THEN SPLITS SURFACE
FEATURE OVR DAKOTAS INTO TWO SYSTEMS...ONE OVR NORTHERN MN AND THE
OTHER OVR KANSAS BY 00Z MON. COLD FRONT PASSES MUCH OF AREA OF
RESPONSIBILITY DURING DAY ON MONDAY...WITH ANOTHER SUMMER 50H RIDGE
BUILDING IN ITS WAKE BY TUES MORNING. RIDGE WILL BUILD DRAMATICALLY
INTO MID WEEK EFFECTIVELY SHUTTING DOWN PCPN CHANCES ACROSS FA
TUE-THU.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Jun 27, 4:32 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT MON JUN 27 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-281100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
532 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST TODAY INTO THIS
EVENING...AS A COLD FRONT PUSHES INTO WESTERN MINNESOTA BY AFTERNOON.
AREAS UNDER THE GREATEST RISK OF SEVERE WEATHER...WOULD
GENERALLY BE EAST OF A LINE FROM ABOUT LITTLE FALLS TO
REDWOOD FALLS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL
BE THE PRIMARY THREATS. HOWEVER...A TORNADO OR TWO CANNOT BE
RULED OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A VIGOROUS STORM SYSTEM IS STILL EXPECTED TO MOVE THROUGH THE
NORTHERN PLAINS BEGINNING LATE TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE. STRONG TO SEVERE THUNDERSTORMS COULD ENTER PARTS OF
WEST CENTRAL OR SOUTHWEST MINNESOTA LATE TUESDAY NIGHT...AND THEN
CONTINUE ACROSS THE REST OF SOUTHERN MINNESOTA...AND POSSIBLY
WESTERN WISCONSIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND EVENING.

JPR

The radar

The Minneapolis radar (KMPX), 81 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

19 hail, 8 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Meeker

When
June 27, 3:10 PM CST to 3:35 PM CST
Where
Meeker County, 3 mi S of Watkins
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.267, -94.417

Hail began to fall at the size of walnuts and gradually decreased to the size of dimes 25 minutes later.

Hail, Meeker

When
June 27, 3:10 PM CST
Where
Meeker County, Forest City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.217, -94.483

Hail up to the size of quarters fell on Highway 24. A car was dented by the hail.

Hail, Stearns

When
June 27, 3:20 PM CST
Where
Stearns County, Kimball
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.317, -94.300

Hail, Yellow Medicine

When
June 27, 3:22 PM CST
Where
Yellow Medicine County, Wood Lake
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -95.550

Hail, Stearns

When
June 27, 3:45 PM CST
Where
Stearns County, 1 mi W of Fairhaven
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.317, -94.233

Hail, Wright

When
June 27, 4:03 PM CST
Where
Wright County, South Haven
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -94.217

Hail, Hennepin

When
June 27, 4:05 PM CST
Where
Hennepin County, Bloomington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -93.317

Quarter sized hail cracked windshields.

Hail, Sherburne

When
June 27, 4:12 PM CST
Where
Sherburne County, Becker
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.417, -93.900

Hail, Hennepin

When
June 27, 4:27 PM CST
Where
Hennepin County, Robbinsdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.033, -93.367

Quarter sized hail fell at North Memorial Hospital.

Hail, Anoka

When
June 27, 4:33 PM CST
Where
Anoka County, Hilltop
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.083, -93.250

Thunderstorm Wind, Sherburne

When
June 27, 4:37 PM CST
Where
Sherburne County, 5 mi N of Big Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.400, -93.767

Trees up to 18 inches in diameter were downed.

Hail, Ramsey

When
June 27, 4:40 PM CST
Where
Ramsey County, New Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -93.200

Penny sized hail fell near Highview School.

Funnel Cloud, Redwood

When
June 27, 4:46 PM CST to 4:50 PM CST
Where
Redwood County, 2 mi N of Morgan
Reported by
STORM CHASER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

A funnel cloud was spotted by a storm chaser looking southwest from a position along County Road 11 in Redwood County about 4.5 miles south southwest of Franklin.

Thunderstorm Wind, Isanti

When
June 27, 5:00 PM CST
Where
Isanti County, 11 mi W of Isanti
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.500, -93.483

A tree was downed across County Road 7 about one mile north of County Road 5 just north of Spencer Brook.

Hail, Wright

When
June 27, 5:05 PM CST
Where
Wright County, 3 mi E of Albertville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.233, -93.600

Penny sized hail fell in Otsego Township.

Hail, Blue Earth

When
June 27, 5:10 PM CST to 5:13 PM CST
Where
Blue Earth County, 3 mi NE of Good Thunder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -94.017

Thunderstorm Wind, Hennepin

When
June 27, 5:15 PM CST
Where
Hennepin County, Crystal
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.067, -93.383

Four large trees were downed. One tree fell onto a home. Another tree blocked a road.

Funnel Cloud, Waseca

When
June 27, 5:30 PM CST to 5:32 PM CST
Where
Waseca County, 10 mi E of Janesville
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

A "rope-shaped" funnel cloud was observed and photographed for 2 minutes by a trained spotter about 10 miles east of Janesville.

Hail, Rice

When
June 27, 5:30 PM CST
Where
Rice County, Morristown
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -93.450

Thunderstorm Wind, Anoka

When
June 27, 5:40 PM CST to 6:00 PM CST
Where
Anoka County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.283, -93.250

Trees were downed in Coon Rapids, Fridley, and Columbia Heights.

Hail, Waseca

When
June 27, 5:52 PM CST
Where
Waseca County, 9 mi S of Waseca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.950, -93.500

Thunderstorm Wind, Chisago

When
June 27, 5:53 PM CST
Where
Chisago County, Chisago City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.383, -92.900

Tree limbs, power lines, and a transformer were downed.

Hail, Waseca

When
June 27, 5:55 PM CST
Where
Waseca County, 5 mi N of Waldorf
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.000, -93.700

Penny sized hail fell near Waldorf and Alma City.

Thunderstorm Wind, Ramsey

When
June 27, 6:00 PM CST
Where
Ramsey County, White Bear Lake
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.083, -93.017

A tree was downed onto power and telephone lines near the intersection of Stewart Avenue and Fourth Street.

Thunderstorm Wind, Rice

When
June 27, 6:02 PM CST to 6:10 PM CST
Where
Rice County, Northfield
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.467, -93.167

Two foot diameter trees were downed on the St. Olaf College campus. Trees were also downed near the intersection of Lincoln Parkway and Second Street, and on Decker Avenue. A tree was downed onto a house on North Linden Street. A tree felled onto a power line started a fire at Ivanhoe Avenue. A utility pole was broken on Cedar Avenue.

Thunderstorm Wind, Waseca

When
June 27, 6:25 PM CST
Where
Waseca County, 4 mi S of Waseca
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.033, -93.500

A tree was downed onto a power line on County Road 4 near Wilton Bridge.

Hail, Hennepin

When
June 27, 6:28 PM CST
Where
Hennepin County, Ft Snelling
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.883, -93.200

Penny sized hail fell at the Fort Snelling ball fields.

Hail, Waseca

When
June 27, 6:33 PM CST
Where
Waseca County, Waseca
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
44.083, -93.500

Quarter sized hail fell just south of the Waseca Federal Correction Institution. Dime to nickel size hail fell in town.

Hail, Dakota

When
June 27, 6:40 PM CST
Where
Dakota County, Burnsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -93.317

Penny sized hail fell near Burnsville Center Mall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462730, 5462783, 5462784, 5462785, 5462786, 5462787, 5462873, 5462788, 5462789, 5462790, 5462791, 5462792, 5462872, 5462793, 5462794, 5462795, 5462796, 5462797, 5462798, 5462799, 5462800, 5462801, 5462802, 5462803, 5462804, 5462870, 5462868, 5462869, 5462871.